ABCNews: Concerns Over Serious Health Condition Possibly Linked to Prolonged Marijuana Use
ABCNews program “Nightline” recently featured Sam Torbati, MD, co-chair of the Department of Emergency Medicine and medical director of the Emergency Department at Cedars-Sinai, who discussed cannabinoid hyperemesis syndrome, or CHS.
CHS is a rare condition affecting chronic and long-term marijuana users, Torbati told “Nightline.” Prominent symptoms include nausea, recurrent bouts of vomiting, abdominal pain, dehydration, decreased food intake and weight loss.
While there has been an apparent increase in the number of CHS cases, Torbati explained to “Nightline” that the condition often is overlooked or misdiagnosed.
“There’s no test that we can do. There’s no blood test. It doesn’t show up on a CT scan,” said Torbati, who also holds the Levin/Gordon Chair in Emergency Medicine in honor of Joel M. Geiderman, MD. “I can’t really show you an image to say this is what cannabinoid hyperemesis syndrome looks like.”
Some patients find hot showers help ease CHS symptoms, but they only provide temporary relief. Because the condition has no cure, Torbati advises that patients stop marijuana use completely to fully recover.
“Patients will say, ‘Well, I stopped for two weeks, and I didn’t get better. So, it must not be this condition that you’re labeling me with,” Torbati said. “And we educate and say, ‘You’re really going to need to stop for months.’”
As marijuana legalization spreads and commercial sales skyrocket, Torbati believes further research is needed to better understand the effects of cannabis products.
“We became more and more aware of this condition because more and more people are now using marijuana products,” Torbati said. “Marijuana products now have far more THC, which we believe is the main chemical compound responsible for this.”
Click here to watch the complete segment on “Nightline.”